Michigan, 2016

High Wind in Michigan, February 19 to 20, 2016

February 19 to 20, 2016 · NWS DTX · 6 events in 6 counties and zones

mainly along the M-59 corridor and I-94 corridors of Southeast Michigan. DTE reported 117,000 customers were affected during the peak early Friday evening, with 75,000 customers remaining without power into Saturday the next day.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Strong southwest winds of 50 to 60 mph brought down trees...tree limbs...and power lines...mainly along the M-59 corridor and I-94 corridors of Southeast Michigan. DTE reported 117,000 customers were affected during the peak early Friday evening, with 75,000 customers remaining without power into Saturday the next day. |Here are some of the higher wind gusts reported at airports across the area on Friday February 19th:|Ypsilanti... 58 mph at 1022 PM.|Detroit Metro... 55 mph at 744 PM.|Owosso... 55 mph at 835 PM.|Saginaw (MBS)... 54 mph at 536 PM.|Pontiac... 54 mph at 742 PM.|Ann Arbor... 54 mph at 719 PM.|Flint Bishop... 53 mph at 634 PM.|Howell... 53 mph at 734 PM.|Detroit City... 52 mph at 541 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 19, 1:03 PM EST, 57 minutes earlier.

Area forecast discussion, Feb 19, 1:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
103 PM EST FRI FEB 19 2016

.AVIATION...

A DISTINCT WESTERN EDGE TO THE MID CLOUD LINE OBSERVED IN SATELLITE
IMAGERY WILL MOVE THROUGH THE TERMINAL CORRIDOR BY MID AFTERNOON.
THE CLEARING TREND WILL BRING ABOUT WIND GUSTS REACHING 40 KNOTS
AS SURFACE HEATING DEEPENS THE BOUNDARY LAYER. THESE CONDITIONS
ARE ALREADY BEING REPORTED OVER INDIANA AT PRESS TIME. A SECONDARY
SURGE OF WIND GUSTS WILL OCCUR WITH THE PASSAGE OF THE SURFACE
TROUGH MARKED BY WIND SHIFT MORE TO THE SOUTHWEST. THIS WILL
MAINTAIN 40 KT+ WIND GUSTS INTO EARLY EVENING. THE MAIN QUESTION
HERE IS WHETHER ANOTHER ROUND OF CLOUDS WILL DEVELOP ALONG THE
TROUGH THROUGH PEAK DAYTIME HEATING. IF SO...THEN ANY CEILING WILL
BE VFR UNTIL POSSIBLY LATER TONIGHT AS SLIGHTLY COLDER AIR ARRIVES
FROM WISCONSIN. A DIMINISHING TREND IN THE WIND GUSTS IS EXPECTED
OVERNIGHT AND THEN RETURN BY LATE SATURDAY MORNING UP TO ABOUT 30
KNOTS.

FOR DTW... SUNSHINE BREAKING OUT OVERHEAD WILL HELP BRING ABOUT 40
KNOT+ WIND GUSTS WITH ADDED SURFACE HEATING DURING THE AFTERNOON.
THIS WILL ALSO BRING DIRECTION AROUND TO S-SW THROUGH MID EVENING
WHICH WILL MINIMIZE CROSS WIND THRESHOLD POTENTIAL BUT STILL LIKELY
BE IMPACTFUL TO OPERATIONS.

//DTW THRESHOLD PROBABILITIES...

* MODERATE FOR CEILING AOB 5000 FT LATE EVENING.

&&

.PREV DISCUSSION...ISSUED 1134 AM EST FRI FEB 19 2016

UPDATE...
MAIN FORECAST CONCERN TODAY AND EVEN INTO TONIGHT WILL BE
POTENTIAL FOR STRONG WIND GUSTS. SURFACE LOW PRESSURE NOW PUSHING
INTO WESTERN WISCONSIN WILL TRACK INTO THE U.P. OF MICHIGAN THIS
EVENING (DEEPENING ONLY SLIGHTLY) BEFORE LIFTING INTO NORTHEAST
ONTARIO TONIGHT. SATELLITE IMAGERY FROM THE PAST SEVERAL HOURS HAS
SHOWN CLEARING SKIES FROM SOUTHERN IOWA TO SOUTHWEST MICHIGAN IN
ASSOCIATION WITH A DRY SLOT ON THE SOUTHERN FLANK OF THE LOW. THIS
CLEAR AREA SHOULD MOVE EAST AND OVER SOUTHEAST MICHIGAN IN THE
NEXT FEW HOURS...BOOSTING MIXING. (UPSTREAM OBSERVATIONS OVER IOWA
AND NORTHERN ILLINOIS...ADMITTEDLY IN THE STRONGER WIND FIELD
ALREADY...ARE IN THE 40 TO 50 MPH RANGE.) THIS SHOULD HELP BOOST
GUSTS INTO THE 35 TO 40 MPH RANGE...WITH STRONGER WIND GUSTS THEN
EXPECTED TO FOLLOW THIS AFTERNOON AND THROUGH THE EVENING AS THE
PRESSURE GRADIENT AND WIND FIELD OVER SOUTHEAST MICHIGAN
INCREASE. LATEST MODEL DATA SUPPORTS WINDS AT 925MB REACHING INTO
THE 45 TO 55 KNOT RANGE AFTER 18Z...WITH TURBULENT MIXING
PROCESSES EXPECTED TO BRING SOME OF THESE STRONGER GUSTS TO THE
SURFACE. BECOMING CONCERNED THAT THE STRONGEST GUSTS MAY OCCUR IN
THE 21-03Z TIMEFRAME AS A WEAK COLD FRONT WORKS THROUGH THE AREA
AND WE SEE SOME WEAK ISENTROPIC DESCENT. THIS IS ALSO WHEN THE
PRESSURE GRADIENT WILL BE THE STRONGEST. THESE STRONGER WINDS COULD
POTENTIALLY LAST BEYOND THE VALID TIME OF THE WIND ADVISORY...AND
WILL NEED TO REASSESS AS WE SEE THINGS UNFOLD LATER THIS
AFTERNOON. UPSTREAM OBSERVATIONS WILL ALSO BE USEFUL IN SEEING
WHAT PEAK GUST POTENTIAL WILL BE AS WE PROGRESS THROUGH THE DAY.
FORECAST UPDATE WAS TO ADJUST SKY COVER AND TWEAK TEMPERATURE
TRENDS...ALTHOUGH WE STILL LOOK ON TRACK TO REACH WELL INTO THE
50S TODAY.

PREV DISCUSSION...ISSUED 355 AM EST FRI FEB 19 2016

DISCUSSION...

DYNAMIC/COMPACT MID LEVEL WAVE ON TRACK TO RAPIDLY LIFT FROM
NEBRASKA THIS MORNING TO NEAR THE STRAITS BY THIS EVENING.
SUBSEQUENT DOWNSTREAM ADJUSTMENTS TO THE MASS FIELDS YIELDING A
SOLID DEEP LAYER WIND FIELD...WITH AN ENSUING PRONOUNCED PATTERN OF
MID LEVEL WARM AIR ADVECTION WELL UNDERWAY ACROSS THE GREAT LAKES.
ELEVATED CORRIDOR OF ISENTROPIC ASCENT DRIVING A LEAD WING OF
PRIMARILY VIRGA ACROSS NORTHERN/CENTRAL LOWER MI.  THE LACK OF A
DEEPER MOISTURE SOURCE BECOMING INCREASINGLY APPARENT BOTH LOCALLY
AND THROUGHOUT THE EXPANDING UPSTREAM WARM SECTOR...MOST EVIDENT VIA
THE CLEAR LACK OF A GREATER COMPONENT OF LOW CLOUD DESPITE SOME
GUIDANCE SUGGESTING OTHERWISE /MOST NOTABLY THE NAM/.  THIS STRONGLY
SUGGESTS THAT THE INBOUND ENVIRONMENT MOVING FORWARD TODAY WILL BE
LACKING IN BETTER MOISTURE QUALITY AND LOW LEVEL SATURATION. LATEST
HRRR/RAP OUTPUT ARRIVING IN LINE WITH THIS IDEA...AND IN CONJUCTION
WITH RECENT DRIER ECWMF/RGEM SOLUTIONS...FAVORING A MORE
OPTIMISTIC OUTLOOK AND RESTRICTING PRECIPITATION CHANCES THROUGH
MUCH OF THE DAYLIGHT PERIOD. THESE TRENDS ALSO LEND CONFIDENCE
TOWARD FAVORING THE WARMER END OF THE GUIDANCE SPECTRUM /UPPER 50S
PER EURO MOS/. A THICKER HIGH CLOUD CANOPY MAY DAMPEN THE
RESPONSE SLIGHTLY. OTHERWISE THE THERMAL PROFILE SHOULD RESPOND
AGGRESSIVELY...PARTICULARLY THIS AFTERNOON. SOURCE REGION FOR
THIS INBOUND AIRMASS CURRENTLY OVER IOWA...WHERE EARLY MORNING
TEMPERATURES ARE RISING INTO THE 60S. NOTING THE 00Z ECMWF 925 MB
THERMAL RIDGE OF 10-11C SWEEPING ACROSS SE MICHIGAN LATE THIS
AFTERNOON...A RUN TOWARD 60 DEGREES CERTAINLY PLAUSIBLE.

ELEMENT OF GREATEST CONCERN REMAINS THE WIND POTENTIAL...NOTING
VIRTUALLY ALL 00Z MODEL GUIDANCE CARRYING WINDS ACROSS THE 950-925
MB LAYER IN EXCESS OF 40 KNOTS.  A FIRM SOUTHEAST TO SOUTH WIND THIS
MORNING WILL TURN INCREASINGLY GUSTY THROUGH THE DAY AS BOUNDARY
LAYER GROWTH COMMENCES. THE EVENTUAL DEGREE OF MIXING THAT EMERGES
AS THIS PROCESS UNFOLDS REMAINS A KEY FACTOR IN DETERMINING THE
EFFICIENCY AND CORRESPONDING MAGNITUDE OF WIND GUSTS THIS AFTERNOON
AND EVENING.  ELEMENT OF LINGERING LOW LEVEL STABILITY EARLY ON
LIKELY A DETRIMENT.  HOWEVER THE POTENTIAL FOR GREATER GROWTH TO THE
BOUNDARY LAYER /ASSUMING NO OR LIMITED COVERAGE OF STRATUS/ WILL
INCREASE THE LIKELIHOOD OF A BETTER RESPONSE AS THE MAIN AXIS OF MID
LEVEL CVA AND ATTENDANT COLD FRONT STREAK ACROSS LATE AFTERNOON AND
EARLY EVENING /20Z-01Z/.  THE WARMER/DRIER SOLUTION SPACE...NAMELY
THE ECMWF/RGEM AND RECENT HI RES GUIDANCE...ESTABLISH A MORE
PROGRESSIVE AND STRONGER REDUCTION OF LOW LEVEL STABILITY RELATIVE
TO THE NAM/GFS. THIS WILL OPEN THE DOOR FOR A STRONGER PERIOD OF
GUSTS...DESPITE A LIMITED SUPPLEMENT OF POST-FRONTAL ISENTROPIC
DESCENT/CAA. SOLID PERIOD OF ISALLOBARIC FORCING WILL CERTAINLY
AUGMENT THE PROCESS. OUTGOING FORECAST WILL GO WITH PEAK GUSTS
REACHING 40 TO 50 MPH...AND IN COLLABORATION WITH SURROUNDING
FORECAST OFFICES WILL ISSUE AN ADVISORY HIGHLIGHTING THE AFTERNOON
AND EVENING PERIODS.

TRAILING WAVE WILL KICK ACROSS NORTHERN LOWER MI RATHER HARMLESSLY
LATE TONIGHT/EARLY SATURDAY.  MEAGER POST-FRONTAL COLD AIR ADVECTION
WITH THIS LEAD WAVE AS THE MAIN HEIGHT FALLS SHEAR TO THE NORTHEAST.
GUIDANCE TRENDING WARMER ACROSS THE BOARD...TEMPERATURES BOTH
TONIGHT AND SATURDAY NUDGED UPWARD ACCORDINGLY.  FIRM SOUTHWEST
GRADIENT WILL REMAIN INTO SATURDAY...THE ADDED MIXING EVENTUALLY
YIELDING GUSTS OF 25-30 MPH BY AFTERNOON.  UNDER A HIGHER DEGREE OF
INSOLATION...THIS WILL AGAIN BRING TEMPERATURES BACK INTO THE 50S
MANY LOCATIONS ON SATURDAY.  PERIOD OF WEAK COLD AIR ADVECTION
DEVELOPS SATURDAY NIGHT IN THE WAKE OF THE TRAILING WAVE...BUT WITH
THIS MODIFIED PACIFIC AIR RETAINING A TEMPERATURE PROFILE THAT
IS STILL ABOVE AVERAGE ON SUNDAY. NEXT ELONGATED WAVE DIGGING
EAST-SOUTHEAST CURRENTLY PROJECTED TO TRACK ACROSS THE OHIO
VALLEY...LEAVING SE MICHIGAN UNDER A DRY/SUBSIDENT REGION.
CONFIDENCE IN DEFINING BOTH THE STRENGTH AND LOCATION STILL TOO
LOW TO COMPLETELY MOVE TOWARD A DRY FORECAST FOR SUNDAY...
PARTICULARLY WITH THIS SYSTEM ANCHORED TO A STRONG/TRANSIENT
PACIFIC JET AND BARELY UNDERCUTTING THE LOWER HEIGHT FIELD/MEAN
TROUGH RESIDING JUST TO THE NORTH.

MARINE...

GALE WARNINGS ARE NOW IN EFFECT AND WILL CONTINUE THROUGH MOST OF
TONIGHT AS A TIGHT PRESSURE GRADIENT AND DYNAMIC LOW PRESSURE SYSTEM
TRACKS THROUGH THE GREAT LAKES. SOUTHWESTERLY WINDS WILL BE
SUSTAINED NEAR GALE FORCE WITH GUSTS AROUND 40 KNOTS POSSIBLE. WARM
AIR ADVECTION OVER THE WATER WILL REDUCE THE GUST POTENTIAL BUT WITH
SUCH HIGH SUSTAINED WINDS GALES SHOULD SPREAD ACROSS ALL MARINE
ZONES TODAY. EXPECT WAVES TO BUILD TO NEAR 15 FEET ACROSS THE NORTH
HALF OF LAKE HURON DUE TO THE HIGH WINDS AND FAVORABLE FETCH.
MAXIMUM WAVE HEIGHTS IN EXCESS OF 20 FEET WILL BE POSSIBLE DURING
THE DAY FRIDAY. A COLD FRONT WILL SWEEP THROUGH THE AREA THIS
EVENING WHICH WILL VEER WINDS TO THE SOUTHWEST. UPSTREAM
OBSERVATIONS SUGGEST A GOOD POP OF WINDS RIGHT BEHIND THE FRONT
BEFORE SLOWLY DECREASING THROUGH THE REST OF THE OVERNIGHT PERIOD.
WINDS WILL DECREASE FURTHER SATURDAY AND SATURDAY NIGHT AS THE LOW
PULLS OFF TO THE NORTHEAST AND HIGH PRESSURE BEGINS TO BUILD IN.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

LAKE HURON...GALE WARNING UNTIL 4 AM EST SATURDAY FOR LHZ362-363-421-422-441-462.

     GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LHZ361-442-443-463-
     464.

LAKE ST CLAIR...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LEZ444.

&&

AVIATION.....BT
UPDATE.......HLO
DISCUSSION...MR
MARINE.......DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 19, 4:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EST FRI FEB 19 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 AM EST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING. REFER TO
THE LATEST WEATHER MESSAGE OR FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 AM EST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT THROUGH TONIGHT. SEE THE FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Livingston

When
February 19, 2:00 PM EST to February 20, 12:00 AM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Oakland

When
February 19, 2:00 PM EST to February 20, 12:00 AM EST
Where
Oakland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10 million
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Macomb

When
February 19, 2:00 PM EST to February 20, 12:00 AM EST
Where
Macomb forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Wayne

When
February 19, 2:00 PM EST to February 20, 12:00 AM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$7.0 million
Reported by
Trained Spotter
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Washtenaw

When
February 19, 2:00 PM EST to February 20, 12:00 AM EST
Where
Washtenaw forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4.0 million
Reported by
Trained Spotter
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

High Wind, Shiawassee

When
February 19, 2:00 PM EST to February 20, 12:00 AM EST
Where
Shiawassee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619841, 619842, 619843, 619844, 619845, 620802.